The tranquilizer drug xylazine, commonly referred to as “tranq” on the streets, has been identified as an “emerging threat” to the United States due to its association with fentanyl-related overdose deaths.
While xylazine itself is not dangerous, it is being found more frequently in combination with fentanyl, a potent opioid that is believed to be driving the addiction crisis.
In 2020, xylazine was identified in just 800 drug deaths, mostly in the Northeast, but by 2021, it had surged to over 3,000 fatalities, with most occurring in the South, according to a report by the Drug Enforcement Administration.
The White House has now designated xylazine as an emerging threat, which enables the federal government to take action to address its use.
“We cannot ignore what we’re seeing,” said Dr. Rahul Gupta, director of the Office of National Drug Control Policy, which issued the declaration, its first since the designation was created in 2018. “We must act and act now.”
Xylazine has been in circulation in veterinary use since 1971, but over the past several years, major quantities of it have appeared in illicit drugs consumed by humans.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said DEA Administrator Anne Milgram in an alert posted on the agency’s website. “DEA has seized xylazine and fentanyl mixtures in 48 of 50 States. The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.”
Due to xylazine not being classified as a narcotic, its impact cannot be counteracted using Narcan as is the case with opioids, and there is no substitute antidote available.
“Xylazine is FDA-approved for use in animals as a sedative and pain reliever,” the FDA said in an alert to health care professionals in November. “Xylazine is not safe for use in humans and may result in serious and life-threatening side effects that appear to be similar to those commonly associated with opioid use, making it difficult to distinguish opioid overdoses from xylazine exposure.”